Iowa, 2015Winter Storm in Iowa, January 31, 2015
January 31, 2015 · NWS ARX · 8 events in 8 counties and zones
Much of northeast Iowa received heavy snow on the last day of January. The area was set up to for heavy snow after a cold front moved through the region on the 30th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of northeast Iowa received heavy snow on the last day of January. The area was set up to for heavy snow after a cold front moved through the region on the 30th. This front was not very far south of the region as an area of low pressure moved along it, throwing moisture from the Gulf of Mexico into the cold air. As a result, heavy snow started falling during the evening of the 31st. This heavy snow continued into February 1st with two day totals of 5 to 9 inches common. The highest reported total was 11 inches in Oelwein (Fayette County). In addition to the snow, the area of low pressure also produced winds of 20 to 40 mph that caused considerable drifting to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 31, 3:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 31, 3:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CST SAT JAN 31 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 350 PM CST SAT JAN 31 2015
AT 3 PM...A CANADIAN COLD FRONT HAD MOVED SOUTH INTO NORTHEAST
IOWA AND SOUTHWEST WISCONSIN. NORTH WINDS IN THE WAKE OF THIS
FRONT HAVE BEEN BRINGING DRY AIR INTO THE REGION. SURFACE DEW
POINTS WERE IN THE TEENS ALONG AND NORTH OF INTERSTATE 94...AND IN
THE 20S ACROSS THE REMAINDER OF THE AREA. MEANWHILE FURTHER TO THE
WEST AND SOUTHWEST...A WARM FRONT WAS ADVANCING SLOWLY NORTH
ACROSS NORTH CENTRAL AND NORTHWEST IOWA. DEW POINTS ACROSS CENTRAL
IOWA HAVE CLIMBED INTO THE MID 30S.
FOR THIS EVENING...THE 900 TO 800 MB FRONTOGENESIS WILL
DRAMATICALLY INCREASE ACROSS NORTHERN IOWA...FAR SOUTHERN
WISCONSIN...AND NORTHERN ILLINOIS AS A SHORT WAVE TROUGH MOVES
SLOWLY EAST ACROSS THE CENTRAL PLAINS. AS THIS OCCURS...EXPECT A
SNOW BAND TO DEVELOP ACROSS THE AFOREMENTIONED AREAS LATE THIS
AFTERNOON/EARLY EVENING AND THEN MOVE SLOWLY NORTH INTO THE
INTERSTATE 90 CORRIDOR BY MID TO LATE EVENING. AT THE SAME
TIME...DRY AIR WILL STILL BE ADVECTING SOUTH INTO THE AREAS NORTH
OF THE INTERSTATE 90 CORRIDOR. THIS WILL GREATLY LIMIT THE
NORTHWARD EXPANSION OF THE SNOW. THE HOP WRF...ARW...RAP...AND NMM
SEEM TO HAVE A VERY GOOD HANDLE ON ITS NORTHWARD PROGRESSION SO
FOLLOWED THEM CLOSELY. SOUNDINGS CONTINUE TO SHOW THAT THE
TEMPERATURE PROFILES WILL BE ONLY IN THE DENDRITIC GROWTH ZONE FOR
50 TO 100 MB. AS A RESULT...EXPECT SNOW TO LIQUID RATIOS TO BE IN
THE 10-13 TO 1 RANGE. THROUGH MIDNIGHT...SNOW AMOUNTS WILL RANGE
UP TO A HALF NEAR INTERSTATE 90...TO 1 TO 3 INCHES ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
FOR OVERNIGHT...THE MODELS ARE IN GENERAL AGREEMENT AS THE WEAK
SURFACE LOW MOVES EAST TO KANSAS CITY THAT SOME WEAK 925 AND 850
MB MOISTURE TRANSPORT WILL MOVE NORTHWARD INTO AREAS GENERALLY
SOUTH OF INTERSTATE 94. AS THE 925 AND 850 MB WINDS BECOME EAST
AND SOUTHEAST...THE NORTHERN EXTENT OF SNOW SHOULD SHIFT NORTHWARD
TO NEAR THE INTERSTATE 94 CORRIDOR. WHILE THE MODELS ARE SHOWING
THIS...WE WILL HAVE TO MONITOR THE 90 AND 94 CORRIDORS CLOSELY TO
SEE WHETHER THIS DOES IN DEED OCCURS. IN ADDITION...THE MUCH OF
THE FRONTOGENESIS WILL REMAIN ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN. THE COMBINATION OF THE DRY AIR AND THE BEST FORCING
SOUTH MAY HAVE IMPACT OF THE QPF ALONG AND NORTH OF INTERSTATE
90. AS A RESULT...THERE WAS A SLIGHT DECREASE NOTED IN THE 31.15Z
SREF QPF AMOUNTS AT BOTH LA CROSSE AND ROCHESTER. AS THE ARCTIC
COLD FRONT...CURRENTLY OVER NORTHERN MINNESOTA...MOVES SOUTH OVER
OVERNIGHT THE AIR MASS WILL COOL. THIS WILL ALLOW A SLIGHT
INCREASE IN HOW MUCH OF THE TEMPERATURE PROFILE IS LOCATED IN THE
DENDRITIC GROWTH ZONE. AS A RESULT...INCREASED SNOW TO LIQUID
RATIOS INTO THE 12-16 TO 1 RANGE. FROM MIDNIGHT THROUGH 6 AM...
SNOW TOTALS WILL LIKELY RANGE UP TO 2 INCHES BETWEEN INTERSTATE 90
AND 94...AND 2 TO 4 INCHES ACROSS SOUTHWEST WISCONSIN AND
NORTHEAST IOWA.
ON SUNDAY MORNING...MUCH OF THE 925 MB AND 850 MB MOISTURE
TRANSPORT WILL MOVE EAST INTO FAR SOUTHERN LOWER MICHIGAN AND
NORTHERN PORTIONS OF ILLINOIS...INDIANA...AND OHIO. IN
ADDITION...THE UPPER LEVEL DIVERGENCE WILL BE DECREASING AS A
140 KNOT 250 MB JET MOVES EAST INTO EASTERN ONTARIO. THIS WILL
RESULT IN LESS QPF DURING THIS TIME PERIOD. HOWEVER AT THE SAME
TIME...THE ARCTIC COLD FRONT WILL BE MOVING SOUTH INTO CENTRAL
IOWA AND NORTHERN ILLINOIS. THIS WILL COOL THE TEMPERATURE PROFILE
EVEN FURTHER. WHILE THERE WILL BE 200 TO 300 MB IN THE FAVORABLE
DENDRITIC GROWTH ZONE...ONLY THE ABOUT HALF OF THIS WILL BE
CO-LOCATED WITH OMEGA. AS RESULT...THE SNOW TO LIQUID RATIOS WILL
NOT BE QUITE AS HIGH AS THEY POTENTIALLY WOULD BE. AS A RESULT...
ONLY INCREASED THE SNOW TO LIQUID RATIOS INTO THE 15-17 TO 1
RATIO. FROM 6 AM TO NOON...SNOW TOTALS WILL BE UP TO AN INCH ALONG
AND NORTH OF INTERSTATE 90...AND 1 TO 2 INCHES ACROSS NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.
ON SUNDAY AFTERNOON...AN INVERTED TROUGH TRAILING THE DEEPENING
LOW OVER THE OHIO RIVER VALLEY WILL CONTINUE TO PRODUCE LIGHT SNOW
FOR AREAS ALONG AND SOUTH OF INTERSTATE 90. WHILE THE QPF WILL BE
LESS THAN A TENTH OF AN INCH. HIGHER SNOW TO LIQUID RATIOS /15-20
TO 1/ WILL PRODUCE A FEW TENTHS OF AN INCH NEAR INTERSTATE 90 AND
UP TO AN INCH FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
SNOW TOTALS FOR THIS EVENT LOOK TO BE AROUND AN IN NEAR INTERSTATE
94...1 TO 4 INCHES NEAR INTERSTATE 90 /HIGHEST UNCERTAINTY DUE TO
UNCERTAINTY ON THE INFLUENCE OF THE DRY AIR - THIS IS ALSO WHY WE
DID NOT EXPAND THE WINTER WEATHER ADVISORY INTO THIS AREA/...3 TO
7 INCHES NEAR THE MINNESOTA IOWA BORDER EAST...AND 7 TO 10 INCHES
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 350 PM CST SAT JAN 31 2015
ON MONDAY NIGHT...AND FROM TUESDAY AFTERNOON INTO TUESDAY
NIGHT...THE MODELS CONTINUE TO STRUGGLE ON THE LOCATION OF THE
BAROCLINIC ZONE. AS A RESULT...THE MODELS HAVE BEEN HAVING ISSUES
ON WHERE THESE SNOW BANDS WILL OCCUR. WHILE THERE HAS BEEN ISSUES
ON PLACEMENT...THE AMOUNT OF MOISTURE ASSOCIATED WITH THE SYSTEM
LOOKS LOW...SO ONLY EXPECTING UP TO AN INCH WITH EACH SYSTEM.
ON FRIDAY NIGHT AND SATURDAY...THE 31.12Z MODELS ARE NOW SHOWING
THAT STRONG WARM AIR ADVECTION WILL DEVELOP AHEAD OF AN
APPROACHING SHORT WAVE AND A RETREATING ARCTIC COLD FRONT. WHILE
THERE IS GOOD AGREEMENT BETWEEN THE OPERATIONAL GFS AND
ECMWF...THE 31.00Z ECMWF 50 MEMBER ENSEMBLE IS NOT IN THAT GOOD
AGREEMENT. AS A RESULT...JUST KEPT THE PRECIPITATION LOWER THAN
NORMALLY WOULD OCCUR WHEN THERE IS GOOD AGREEMENT BETWEEN THE
OPERATIONAL GFS AND ECMWF.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1133 AM CST SAT JAN 31 2015
LOW STRATUS PERSISTS OVER THE TAF SITES...MAINLY OF THE MVFR
VARIETY...THOUGH RST JUST CLIMBED TO MVFR. A NORTHEASTERLY FLOW IS
SETTING UP...WHICH IS ONLY FORECAST TO INCREASE OVER THE NEXT 24
HOURS AS A STORM SYSTEM STRENGTHS TO THE SOUTH. GUSTS AT THE MORE
EXPOSED RST LOCATION COULD TOP OUT NEAR 25 KT SUNDAY MORNING. EXPECT
SNOW ASSOCIATED WITH THE SYSTEM TO SPREAD INTO THE TAF SITES
BETWEEN 04-05Z...WITH CEILINGS HOLDING STEADY OR SLOWLY FALLING
UNTIL THEN. FURTHER LOWERING SHOULD OCCUR TO BOTH CEILINGS AND
VISIBILITIES ONCE THE SNOW STARTS...WITH RST LIKELY DROPPING TO
IFR/LIFR BY 06Z. ANTICIPATING THE VISIBILITY AT LSE TO NOT DROP TO
LIFR BECAUSE OF THE SNOW NOT BEING HEAVY ENOUGH AND LESS WIND TO
BLOW IT AROUND. BOTH SITES SHOULD SEE IMPROVEMENTS IN CEILINGS AND
VISIBILITIES ON SUNDAY...DUE TO THE SYSTEM SLOWLY MOVING AWAY FROM
THE AREA AND DRIER AIR BEING BROUGHT IN FROM THE NORTHERN GREAT
LAKES.
TOTAL SNOW ACCUMULATIONS OF 3 TO 4 INCHES ARE POSSIBLE AT BOTH RST
AND LSE...MUCH OF WHICH FALLS BETWEEN MIDNIGHT AND NOON SUNDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 9 PM CST
SUNDAY FOR WIZ053>055.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 9 PM CST SUNDAY
FOR WIZ061.
MN...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 9 PM CST
SUNDAY FOR MNZ094>096.
IA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 9 PM CST
SUNDAY FOR IAZ008>011-018-019.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 9 PM CST SUNDAY
FOR IAZ029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...AJHazardous weather outlook, Jan 31, 12:52 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 PM CST SAT JAN 31 2015
WIZ017-029-011300-
TAYLOR-CLARK-
1252 PM CST SAT JAN 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND NORTH CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-086>088-WIZ032>034-041>044-011300-
WABASHA-DODGE-OLMSTED-WINONA-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-
1252 PM CST SAT JAN 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ACCUMULATING SNOW IS EXPECTED TONIGHT...RESULTING IN SOME SLICK
ROADS. THERE IS STILL SOME UNCERTAINTY REGARDING SNOW AMOUNTS DUE
TO THE STORM TRACK AND AVAILABLE MOISTURE. AT THE PRESENT TIME...1
TO 3 INCHES ARE POSSIBLE WITH A SHARP GRADIENT FROM NORTH TO
SOUTH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH SUNDAY...RESULTING IN
SOME SLICK ROADS. AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE...
ALTHOUGH THERE STILL REMAINS SOME UNCERTAINTY IN SNOW AMOUNTS.
NORTHERLY WINDS WITH GUSTS UP TO 30 MPH ACROSS WIND PRONE AREAS OF
SOUTHEAST MINNESOTA MAY ALSO RESULT IN REDUCED VISIBILITY IN AREAS
OF BLOWING SNOW.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-MNZ094>096-WIZ053>055-011300-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-MOWER-
FILLMORE-HOUSTON-VERNON-CRAWFORD-RICHLAND-
1252 PM CST SAT JAN 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW IS EXPECTED TONIGHT WITH ACCUMULATIONS OF 3 TO 5 INCHES.
ROADS WILL BECOME SLICK THIS EVENING. A WINTER WEATHER ADVISORY
IS IN EFFECT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY CONTINUES THROUGH SUNDAY. EXPECT SLICK
ROADS AS PERIODS OF SNOW CONTINUE. AN ADDITIONAL 2 TO 3 INCHES
ARE POSSIBLE. NORTHERLY WINDS WITH GUSTS UP TO 30 MPH ACROSS WIND
PRONE AREAS MAY ALSO RESULT IN REDUCED VISIBILITY IN PATCHY
BLOWING SNOW.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ029-030-WIZ061-011300-
FAYETTE-CLAYTON-GRANT-
1252 PM CST SAT JAN 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW IS EXPECTED TONIGHT WITH ACCUMULATIONS OF 4 TO 6 INCHES.
TRAVEL WILL BECOME DIFFICULT...ESPECIALLY AFTER MIDNIGHT. A
WINTER STORM WARNING IS IN EFFECT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING CONTINUES THROUGH SUNDAY. EXPECT DIFFICULT
TRAVEL AT TIMES AS PERIODS OF SNOW CONTINUE. AN ADDITIONAL 2 TO 4
INCHES ARE POSSIBLE. NORTHERLY WINDS WITH GUSTS UP TO 35 MPH
ACROSS WIND PRONE AREAS WILL RESULT IN REDUCED VISIBILITY IN
AREAS OF BLOWING SNOW.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
Winter Storm, Fayette
- When
- January 31, 5:00 PM CST to 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported heavy snow across Fayette County during the evening of January 31st. The heavy snow continued into February 1st.
Winter Storm, Clayton
- When
- January 31, 5:15 PM CST to 11:59 PM CST
- Where
- Clayton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported heavy snow across Clayton County during the evening of January 31st. The heavy snow continued into February 1st.
Winter Storm, Chickasaw
- When
- January 31, 5:30 PM CST to 11:59 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported heavy snow across Chickasaw County during the evening of January 31st. The heavy snow continued into February 1st.
Winter Storm, Floyd
- When
- January 31, 5:30 PM CST to 11:59 PM CST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported heavy snow across Floyd County during the evening of January 31st. The heavy snow continued into February 1st.
Winter Storm, Howard
- When
- January 31, 6:00 PM CST to 11:59 PM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported heavy snow across Howard County during the evening of January 31st. The heavy snow continued into February 1st.
Winter Storm, Mitchell
- When
- January 31, 6:00 PM CST to 11:59 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Public
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported heavy snow across Mitchell County during the evening of January 31st. The heavy snow continued into February 1st.
Winter Storm, Winneshiek
- When
- January 31, 6:10 PM CST to 11:59 PM CST
- Where
- Winneshiek forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported heavy snow across Winneshiek County during the evening of January 31st. The heavy snow continued into February 1st.
Winter Storm, Allamakee
- When
- January 31, 6:30 PM CST to 11:59 PM CST
- Where
- Allamakee forecast zone
- Reported by
- Public
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported heavy snow across Allamakee County during the evening of January 31st. The heavy snow continued into February 1st.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, January 31, 2015$125,000 · 4 events
- High Wind in Alaska, January 31, 2015$50,000 · 68 kt wind · 1 event
- Winter Storm and Winter Weather in Nebraska, January 31, 201529 events
- Winter Storm and Winter Weather in Nebraska, January 31, 201519 events
- Winter Storm and Winter Weather in South Dakota, January 31, 201519 events
- Heavy Snow in Missouri, January 31, 201517 events
- Winter Storm in Iowa, January 31, 201511 events
- Winter Storm in Iowa, January 31, 20158 events
- Winter Storm and Winter Weather in Minnesota, January 31, 20156 events
- Winter Weather in Colorado, January 31, 20154 events
- Dense Fog in Colorado, January 31, 20153 events
- Cold in Pennsylvania, January 31, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551682, 551681, 551680, 551683, 551684, 551685, 551686, 551678.